Intended for healthcare professionals

CCBYNC Open access
Research

Mortality associated with tiotropium mist inhaler in patients with chronic obstructive pulmonary disease: systematic review and meta-analysis of randomised controlled trials

BMJ 2011; 342 doi: https://doi.org/10.1136/bmj.d3215 (Published 14 June 2011) Cite this as: BMJ 2011;342:d3215

Another plausible toxicity of tiotropium mist inhaler

The meta-analysis reported by Singh et al (1) indicated an increased
risk of all cause mortality for tiotropium delivered with the Respimat
Soft Mist Inhaler when compared to a placebo group. They observe that no
such mortality increase has been demonstrated for tiotropium delivered
with a Handihaler device. The only biologically plausible mechanism
offered by the authors to explain possible differential toxicity for these
two modes of tiotropium delivery is an increase in cardiovascular deaths
resulting from the higher peak plasma concentrations of tiotropium
achieved when delivered by the mist inhaler as compared to the Handihaler.
They acknowledge the limitations of their study in establishing cause
specific reasons for mortality differences.

One other potential difference in toxicity between the two modes of
delivery relates to the excipients. The only excipient present in the
capsules for use in the Handihaler is lactose. One of the four excipients
present in the solution for use in the Respimat Soft Mist Inhaler is the
biocide, benzalkonium chloride, which has been reported to cause
bronchospasm in asthmatics when present in nebuliser solutions.(2)
Furthermore several cases (3-6) of occupational asthma resulting from
sensitisation to this chemical have been reported following a latent
period of exposure in the workplace with confirmation by specific
inhalation challenge testing. Whilst the airways of patients with chronic
obstructive pulmonary disease (COPD) may not demonstrate the same irritant
reactivity exhibited by some asthmatics using nebulisers containing
benzalkonium chloride they may be prone to immunological sensitisation and
subsequent bronchospasm on inhaling small quantities of the chemical.

No data seems to be available on whether the excess mortality
associated with the tiotropium mist inhaler can be explained by acute
bronchoconstriction in patients with underlying COPD but it may be worthy
of consideration as a possible alternative biologically plausible
mechanism.

Martin J Seed - consultant occupational physician, Centre for
Occupational and Environmental Health, University of Manchester,
Manchester M13 9PL, UK martin.seed@manchester.ac.uk

Raymond Agius - professor of occupational and environmental
medicine, University of Manchester, Manchester, UK

1 Singh S, Loke YK, Enright PL, Furberg CD. Mortality associated
with tiotropium mist inhaler in patients with chronic obstructive
pulmonary disease: systematic review and meta-analysis of randomised
controlled trials. BMJ 2011;342:d3215.

2 Beasley CRW, Rafferty P, Holgate ST. Bronchoconstrictor properties
of preservatives in ipratropium bromide (Atrovent) nebuliser solution.
BMJ 1987;294:1197-8.

3 Innocenti A. Occupational asthma due to benzalkonium chloride.
Med Lavoro 1978;69:713-5.

4 Bernstein JA, Stauder T, Bernstein DI, Bernstein IL. A combined
respiratory and cutaneous hypersensitivity syndrome induced by work
exposure to quaternary amines. J Allergy Clin Immunol 1994;94:257-9.

5 Burge PS, Richardson MN. Occupational asthma due to indirect
exposure to lauryl dimethyl benzyl ammonium chloride used in a floor
cleaner. Thorax 1994;49:842-3.

6 Purohit A, Kopferschmitt-Kubler M-C, Moreau C, Popin E, Blaumeiser
M, Pauli G. Quaternary ammonium compounds and occupational asthma. Int
Arch Occup Environ Health 2000;73:423-7.

Competing interests: No competing interests

30 June 2011
Martin J Seed
consultant occupational physician
Raymond Agius, professor of occupational and environmental medicine
University of Manchester